zbMATH — the first resource for mathematics

On E. Borel’s theorem. (English) Zbl 0633.46033
E. Borel’s theorem states that the map \(R: C^{\infty}[-1,1]\to {\mathbb{C}}^{{\mathbb{N}}_ 0}\), \(R(f):=(f^{(p)}(0))_{p\geq 0}\), is surjective. B. Mitiagin observed that R does not admit a continuous linear right inverse \(E: {\mathbb{C}}^{{\mathbb{N}}_ 0}\to C^{\infty}[-1,1]\), i.e. there is no continuous linear operator which extends all \(C^{\infty}\)-jets defined at a single point into a neighbourhood. In this article R is considered as a map from \({\mathcal E}_{M_ p}[-1,1]\) into \(\Lambda _{M_ p}\) where \({\mathcal E}_{(M_ p)}\) resp. \({\mathcal E}_{\{M_ p\}}\) denotes a non-quasi-analytic class of minimal resp. maximal type and \(\Lambda _{(M_ p)}\) resp. \(\Lambda _{\{M_ p\}}\) are the sequence spaces the elements of which satisfy the same growth conditions in terms of the sequence \((M_ p)\) as the derivatives of the elements of \({\mathcal E}_{(M_ p)}\) resp. \({\mathcal E}_{\{M_ p\}}.\)
In both cases we give conditions on \((M_ p)\) equivalent to the surjectivity of \(R: {\mathcal E}_{M_ p}[-1,1]\to \Lambda _{M_ p}\) and to the existence of a continuous linear extension operator \(E: \Lambda\) \({}_{M_ p}\to {\mathcal E}_{M_ p}[-1,1]\). These results imply for Gevrey sequences \(M_ p=p^ s\), \(s>1\), that R is surjective for both types and admits a continuous linear right inverse for the minimal but not for the maximal type. The proofs rely on those convolution methods which provide the solution of the Denjoy-Carleman problem.
For Gevrey sequences the surjectivity of R was proved by many authors. Concerning continuous linear extension D. Vogt seems to have observed first the non-existence for the maximal Gevrey type while R. Meise and B. A. Taylor [C. R. Acad. Sci., Paris, Sér. I 302, 219-222 (1986; Zbl 0587.46038)] provide linear extension operators for many minimal type cases including Gevrey sequences.
Reviewer: H.-J.Petzsche

46F05 Topological linear spaces of test functions, distributions and ultradistributions
47A05 General (adjoints, conjugates, products, inverses, domains, ranges, etc.)
46F10 Operations with distributions and generalized functions
Full Text: DOI EuDML
[1] Borel, E.: Sur quelques points de la théorie des fonctions. Ann. Sci. Éc. Norm. Super, IV. Set.12, 9-55 (1985)
[2] Bruna, J.: An extension theorem of Whitney type for non-quasianalytic classes of functions I. London Math. Soc.22, 495-505 (1980) · Zbl 0441.26015 · doi:10.1112/jlms/s2-22.3.495
[3] Carleson, L.: On universal moment problems. Math. Scand.9, 197-206 (1961) · Zbl 0114.05903
[4] Dzanasija, G.A.: Carleman’s problem for functions of the Gevrey class. Sov. Math., Dokl.3, 969-972 (1962) [translated from Dokl. Akad. Nauk. SSSR145, 259-262 (1962)] · Zbl 0136.04005
[5] Ehrenpreis, L.: Fourier analysis in several complex variables. New York: Wiley 1970 · Zbl 0195.10401
[6] Grothendieck, A.: Produits tensoriels topologiques et espaces nucléaires. Providence, R.I.: Am. Math. Soc. 1973
[7] Hörmander, L.: The analysis of linear partial differential operators. I. Berlin Heidelberg New York: Springer 1983 · Zbl 0521.35001
[8] Komatsu, H.: Ultradistributions. II. The Kernel theorem and ultradistributions with support in a submanifold. J. Fac. Sci., Univ. Tokyo, Sect. I A24, 607-628 (1977) · Zbl 0385.46027
[9] Langenbruch, M.: Ultradifferentiable functions on compact intervals. Preprint · Zbl 0692.46030
[10] Langenbruch, M.: Bases in spaces of ultradifferentiable functions with compact support. Preprint · Zbl 0627.46047
[11] Meise, R., Taylor, B.A.: Opérateurs linéaires continus d’extension pour les fonctions ultradifferentiables sur des intervalls compacts. C.R. Acad. Sci. Paris302, 219-222 (1986) · Zbl 0587.46038
[12] Meise, R., Taylor, B.A.: Linear extension operators for ultradifferentiable functions on compact sets. Preprint · Zbl 0696.46001
[13] Meise, R., Taylor, B.A.: Whitney’s extension theorem for ultradifferentiable functions of Beurling type. Preprint · Zbl 0683.46020
[14] Mityagin, B.S.: An indefinitely differentiable function with the values of its derivatives given at a point. Sov. Math., Dokl.2, 594-597 (1961) [translated from Dokl. Akad. Nauk SSSR138, 289-292 (1961)] · Zbl 0132.28802
[15] Mityagin, B.S.: Approximate dimension and bases in nuclear spaces. Russ. Math. Surv.16, 59-127 (1961) [translated from Usp. Math. Nauk16, 63-132 (1961)] · Zbl 0104.08601 · doi:10.1070/RM1961v016n04ABEH004109
[16] Petzsche, H.-J.: Some results of Mittag-Leffler-type for vector valued functions and spaces of class 313-1. In: Bierstedt, K.-D., Fuchssteiner, B. (eds.). Functional analysis: surveys and recent results. II. Amsterdam. North-Holland 1980 · Zbl 0432.46007
[17] Petzsche, H.-J., Vogt, D.: Almost analytic extension of ultradifferentiable functions and the boundary values of holomorphic functions. Math. Ann.267, 17-35 (1984) · Zbl 0517.30028 · doi:10.1007/BF01458468
[18] Vogt, D.: Subspaces and quotient spaces of (s). In: Biertedt, K.-D., Fuchssteiner, B. (eds.). Functional analysis: Surveys and recent results. I. Amsterdam: North-Holland 1977 · Zbl 0373.46016
[19] Wahde, G.: Interpolation in non-quasi-analytic classes of infinitely differentiable functions. Math. Scand.20, 19-31 (1967) · Zbl 0158.30603
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.